Stevens Johnson Syndrome and NSAIDS
Non-steroidal anti-inflammatory drugs are pain relief drugs that can also help to reduce inflammation, and are prescribed for a number of ailments from arthritis to menstrual pain and other types of pain management. Some of the standard non-steroidal anti-inflammatory drugs often used include aspirin and ibuprofen. However, these NSAIDs can often cause stomach problems because they work by inhibiting the cox-1 and cox-2 enzymes. The cox-1 enzyme is one that is required to protect the stomach lining, and because NSAIDS inhibit this enzyme, this leaves the stomach vulnerable and susceptible to health problems and discomfort.
A newer breed of NSAIDS is the cox-2 inhibitors, so called because they are able to isolate the cox-2 enzyme without affecting the cox-1. This meant that patients could enjoy the benefits of a traditional non-steroidal anti-inflammatory drug without the risk of stomach upset. However, there has been a recent spate of problems that have been highlighted with these NSAIDs, amongst them the increased risk of contracting Stevens Johnson Syndrome, a dangerous and potentially deadly skin condition.
Links to Stevens Johnson Syndrome
A number of NSAIDs have been linked to this skin condition. This includes Daypro, Feldene, and most recently the cox-2 drug, Bextra. The manufacturers of NSAIDs have been brought into the public eye due to lack of adequate warning about the potential side effects. In some cases, it was determined from pre-approval tests that the drug companies and even the Food and Drugs Administration may have been well aware of the potential dangers, including SJS, but that the drugs were still given the go ahead, enabling them to cause damage and possibly death to those taking them.
Recent scandals regarding NSAIDS and Steven Johnson Syndrome have forced both the drug companies and the Food and Drugs Administration to review the labelling of these medications, and even over the past six months the FDA has made provisions and recommendations to manufacturers regarding placing a black box label – the strongest label possible – on the packing and labelling of some of these medications. However, these warnings have come far too late for some people who have already contracted Stevens Johnson Syndrome after taking these NSAIDs.
SJS is a life threatening disease, and some of the symptoms include: skin peeling rashes; inflammation; skin lesions; blistering in the mouth, eyes, vagina and other areas; and inflammation of the mucous membrane. This disease can cause discomfort, tremendous pain, can be extremely debilitating, and can ultimately be deadly. This disease can be caused by a number of factors, including viral and bacterial infections. In some cases the cause of SJS is never known. However, in the majority of cases Stevens Johnson Syndrome is caused by a reaction to drugs, including various NSAIDs.
It is advisable for anyone that has been taking non-steroidal anti-inflammatory drugs to remain vigilant for any signs of SJS, and if there are any concerns or doubts it is advisable to seek immediate assistance from your doctor. Legal assistance is also an option for those that may have been affected in such a way through the use of NSAIDs, and many lawyers have already taken on cases relating to the onset of this disease through the use of these drugs.
If you are taking a NSAID and are worried about the possible harmful effects, you should also speak to your doctor for further information. There are a number of NSAIDs used today, with millions of prescriptions issued each year. Some of the NSAIDs used by those suffering conditions such as arthritis or general pain/inflammation include: Bextra, Vioxx, Celebrex, Feldene, Naprosyn, Clinoril, and Daypro.